Hail, Penobscot
- When
- July 6, 1:35 PM EST
- Where
- Penobscot County, Glenburn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -68.830
Thunderstorms developed across central and Downeast Maine in advance of a cold front crossing the region. Several of the thunderstorms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed across central and Downeast Maine in advance of a cold front crossing the region. Several of the thunderstorms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 7:56 AM EST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 856 AM EDT FRI JUL 6 2007 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS MAINE TO THE MARITIMES TODAY...DRAWING A COLD FRONT ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS. THE COLD FRONT WILL MOVE TO THE EAST TONIGHT WITH DIMINISHING SHOWER CHANCES. A DISTURBANCE WILL CROSS THE REGION SATURDAY POSSIBLY BRINGING A CHANCE OF SHOWERS DURING THE AFTERNOON MOSTLY TO DOWNEAST AREAS. A WARM FRONT WILL BECOME NEARLY STATIONARY ACROSS THE REGION SUNDAY BRINGING ANOTHER CHANCE OF SHOWERS. && .NEAR TERM /THROUGH SATURDAY/... DENSE FOG IS LIFTING ACROSS DOWNEAST SO WILL CANCELLED THE DENSE FOG ADVISORY FOR THE REMAINDER OF THIS MORNING. SKIES CLEARING TO THE WEST AND EXPECT STRATUS DECK WILL LIFT ACROSS THE REGION LATE THIS MORNING PROVIDING PARTLY CLOUDY SKIES ACROSS THE REGION BY NOONTIME. RADAR INDICATES THAT ISOLATED SHOWERS ARE CONFINED TO THE COASTAL SECTIONS SO WILL ALSO REDUCE POPS ACROSS THE CWA THIS MORNING BUT LEAVE NUMEROUS POPS FOR THIS AFTERNOON. LOW PRESSURE WILL LIFT ACROSS MAINE TODAY DRAWING A COLD FRONT ACROSS THE REGION. AT THE SAME TIME...AN UPPER DISTURBANCE WILL TRACK ALONG THE COAST WHILE AN UPPER TROF CROSSES THE FORECAST AREA. SHOWERS/THUNDERSTORMS WILL OCCUR ACROSS THE REGION TODAY. TEMPERATURES ALOFT BEGIN TO COOL TODAY WITH THE UPPER TROF WHICH WILL HELP STEEPEN LAPSE RATES. AT THE MOMENT...ABUNDANT CLOUD COVER IS EXPECTED ACROSS THE REGION TODAY WHICH WOULD LIMIT DIURNAL HEATING. HOWEVER...IF MORE EXTENSIVE SUN AND DIURNAL HEATING DOES OCCUR DESTABILIZATION WILL BE ENHANCED WITH MORE EXTENSIVE AND STRONGER THUNDERSTORMS. SOME THUNDERSTORMS WHICH FORM TODAY COULD PRODUCE SMALL HAIL AND GUSTY WINDS. FOG WILL OCCUR ACROSS THE REGION THIS MORNING WHICH COULD BE LOCALLY DENSE ACROSS NORTHERN AREAS. MORE EXTENSIVE AND PERSISTENT DENSE FOG WILL OCCUR ACROSS CENTRAL/DOWNEAST AREAS THIS MORNING WHERE A DENSE FOG ADVISORY IS IN EFFECT THROUGH NOON. HIGH TEMPERATURES TODAY WILL BE DEPENDENT ON THE AMOUNT OF SUN...THOUGH GENERALLY EXPECT READINGS TO RANGE FROM AROUND 70 NORTH TO THE MID 70 INTERIOR DOWNEAST WITH AROUND 70 NEAR THE DOWNEAST COAST. THE LOW WILL CONTINUE MOVING NORTHEAST THROUGH THE MARITIMES TONIGHT...DRAWING THE COLD FRONT ACROSS THE GULF OF MAINE. THE UPPER TROF WILL ALSO MOVE EAST. THUS...EXPECT SHOWERS/THUNDERSTORMS ACROSS THE REGION DURING THE EVENING TO BECOME LESS EXTENSIVE OVERNIGHT. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID 50S NORTH...TO THE MID 50S DOWNEAST. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... THE COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS THE MARITIMES EARLY SATURDAY. EXPECT A PARTLY SUNNY DAY SATURDAY. HOWEVER A WEAK SHORT WAVE AND SURFACE TROUGH WILL APPROACH THE REGION DURING THE AFTERNOON AND INTO THE EVENING. THIS SYSTEM MAY RESULT IN SOME SCATTERED SHOWERS MAINLY ACROSS THE CENTRAL ZONES SOUTH THROUGH DOWNEAST. A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST SATURDAY NIGHT AND THEN BECOME NEARLY STATIONARY ACROSS THE REGION IN THE ZONAL FLOW ALOFT. THIS FRONT WILL LIKELY BE THE FOCUS FOR SOME SHOWERS OR LIGHT RAIN LATER SUNDAY AND INTO SUNDAY NIGHT. THE FRONT WILL PUSH SOUTH ACROSS THE REGION AS A COLD FRONT ON MONDAY. THIS WILL RESULT IN THE CHANCE FOR SHOWERS ESPECIALLY ACROSS THE CENTRAL AND DOWNEAST AREAS. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... MODELS IN THE LONG TERM HAVE A BETTER HANDLE TODAY ON DEVELOPMENT OF SURFACE AND UPPER LEVEL FEATURES BUT ARE STRUGGLING WITH TIMING OF THESE SYSTEMS. USED HPC GUIDANCE AS A STARTING POINT AND MADE A FEW MINOR MODIFICATIONS. TUESDAY INTO WEDNESDAY COULD SEE A BREAK IN THE PRECIPITATION BETWEEN FRONTAL SYSTEMS WITH THURSDAY HAVING ANOTHER CHANCE FOR SHOWERS AS LOW PRESSURE OVER CANADA AND ASSOCIATED COLD FRONT MOVES IN FROM THE WEST. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... EXPECT WIDESPREAD IFR/LIFR CONDS AT ALL TERMINALS THROUGH EARLY THIS MORNING IN LOW CEILINGS AND REDUCED VSBYS IN FOG. CONDS WILL THEN IMPROVE TO MVFR/VFR LATE THIS MORNING. TSTMS ARE POSSIBLE AT ALL TERMINALS ESP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. CONDS WILL IMPROVE TO VFR BEHIND THE FRONT TONIGHT ALTHOUGH SOME PATCHY FOG COULD RESULT IN SOME MVFR CONDS AT TIMES OVERNIGHT. VFR CONDS WILL PREVAIL SATURDAY...THEN EXPECT PERIODS OF MVFR CONDS SATURDAY NIGHT THROUGH MON IN POSSIBLE SHOWERS. VFR WILL PREDOMINATE BY TUESDAY AS HIGH PRES BUILDS ACROSS. && .MARINE... NEAR TERM: WITH SEAS LOWERING TO 5 FT WITH A 8 SECOND PERIOD HAVE DROPPED SMALL CRAFT ADVISORY FOR SEAS FOR THE REMAINDER OF TODAY. SEAS MAINLY DUE TO S SWELL FOR TODAY AND TONIGHT. EXTENSIVE FOG WILL REDUCE VISIBILITIES TODAY THROUGH EARLY TONIGHT...WITH IMPROVING VISIBILITIES IN THE WAKE OF THE FRONT LATER TONIGHT. SHOWERS/THUNDERSTORMS WILL ALSO OCCUR TODAY THROUGH EARLY TONIGHT IN ADVANCE OF THE COLD FRONT. SHORT TERM: SEAS MAY APPROACH SCA LEVELS SUN NIGHT AND INTO MON. HOWEVER SCALED BACK WAVE WATCH MOS WHICH LOOKED TOO HIGH. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...FOSTER/NORCROSS SHORT TERM...DUDA LONG TERM...WEITLICH AVIATION...FOSTER/NORCROSS MARINE...FOSTER/NORCROSS/DUDA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 902 AM EDT FRI JUL 6 2007 ANZ050-MEZ001>006-010-011-015>017-029>032-071315- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 902 AM EDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. ANY THUNDERSTORM THAT DEVELOPS IS NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY DEVELOP ALONG A WARM FRONT LIFTING ACROSS THE REGION SUNDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE. A COLD FRONT IS EXPECTED TO CROSS THE REGION WHICH COULD BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATER MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FITZSIMMONS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
140 PM EDT FRI JUL 6 2007
MEZ002-061815-
NORTHEAST AROOSTOOK-
140 PM EDT FRI JUL 6 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 136 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM
POSSIBLY ACCOMPANIED BY SMALL HAIL 6 MILES NORTHEAST OF WOODLAND.
THE STORM WAS MOVING EAST AT 15 TO 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
WOODLAND... CARIBOU... LORING...
LIMESTONE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
LOCALLY HEAVY RAINFALL...CAUSING PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772. OTHERWISE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN CARIBOU MAINE.
FITZSIMMONSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
206 PM EDT FRI JUL 6 2007
MEZ015-061845-
SOUTHERN PENOBSCOT-
206 PM EDT FRI JUL 6 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...
AT 205 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND SMALL HAIL OVER KENDUSKEAG. THE STORM WAS MOVING EAST
AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
KENDUSKEAG... HERMON... ORONO...
OLD TOWN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772. OTHERWISE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN CARIBOU MAINE.
FOSTERThe Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was snapped and a heavy roof was torn off a chicken coop by wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49838, 49839, 49840, 49841, 49842, 49843, 49847, 49852.